Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 15, 2021, 4:59 PM CDT for Trego County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2021, 4:59 PM CDT (21:59 UTC)
- Expired
- Aug 15, 2021, 5:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.88 in
- Wind
- 55
County Trego County, KS
The radar
The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 786 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1386 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
062
WWUS83 KDDC 152159
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
459 PM CDT Sun Aug 15 2021
KSZ030-152230-
Trego KS-
459 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of central Trego County
through 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trego Center. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Trego
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3906 9977 3870 9968 3870 10003 3906 9998
TIME...MOT...LOC 2159Z 349DEG 3KT 3885 9990
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
$$
SPRINGERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 15, 1:45 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 15, 1:45 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 145 PM CDT Sun Aug 15 2021 ...Updated Long Term... .SHORT TERM...(This afternoon through Monday night) Issued at 1200 PM CDT Sun Aug 15 2021 The sky had cleared nicely as of midday, with strong sunshine and heating expected through the afternoon. The long lived thunderstorm complex that dumped around 6 inches of rain along the Trego/Ellis county line early this morning had finally dissipated. While outflow boundaries have been left behind by this activity, expecting only a cumulus field and a dry afternoon with afternoon temperatures near mid August normals (near 90). A weak shortwave trough near Cheyenne Wyoming at midday will be the focus for convective initiation this afternoon through Monday. Typical of summer, there are basically as many CAM solutions as there are CAMs, as CAMs tend to struggle in weak flow regimes. Conceptually, convection is expected to fire this afternoon or evening across NE Colorado ahead of the shortwave, as sufficient shortwave/orographic lift acts on sufficient instability. Subsequently, activity will spread south/southeast amid north or northwest flow aloft, and into moist southeast boundary layer flow. 12z NAM appears to have the best handle on this conceptual model, with activity favoring the northwest zones tonight. NAM solutions would suggest likely pops tonight, but with little model agreement and low confidence of rainfall at any one location, kept coverage in the slight chance category. Also, Colorado convection may struggle to get into Kansas with mid level flow near due north. SPC reconfigured the marginal 5% wind and hail probabilities at 1630z to focus on the northwest counties tonight. High end severe weather is not expected. That said, some storm organization and locally intense rainfall is certainly plausible, as we saw last night, as the convective environment has changed little. Another small MCS is probable, but confidence on location is very low. An increase in midlevel clouds and rain shower/decaying thunderstorm activity is expected late tonight and early Monday, with NAM centering the shortwave near Syracuse at 7 am Monday. With the shortwave and its associated cloud cover in the area Monday, some cooling is expected, the question is how much. NAM solutions are probably too cool, as do not expect mid level clouds to persist all day. With any breaks of sun at all, temperatures will warm to the mid to upper 80s immediately in the mid August sunshine (above 12z MET/MAV MOS). The summer pop conundrum continues Monday. Confident there will be showers and thunderstorms in the SW KS vicinity on Monday, but confidence on coverage, location and timing is limited. Best forecast is to spread chance category pops areawide, with the expectation of locally heavy rainfall again. Instability appears limited (particularly the NAM with its cloud cover) but with the shortwave acting as a trigger, another 5% marginal wind/hail probability from SPC is noted. Outside of convective influences, breezy south winds of 15-25 mph are expected Monday. .LONG TERM...(Tuesday through Sunday) Issued at 145 PM CDT Sun Aug 15 2021 Certainly no surprises in the long term with regard to temperatures, with both 12z MEX/NBM guidance indicating temperatures remaining near mid August climatology (highs upper 80s and lower 90s, lows in the 60s) through next weekend. More weak chaotic mid level flow on Tuesday, with 12z ECMWF depicting a nebulous pattern at 500 mb. Isolated thunderstorms are possible in the southeast zones Tuesday afternoon in closest proximity to a weak trough, but most locations will remain dry. Rinse and repeat on Wednesday, with more weak (< 10 kt) flow in the mid levels, with again any limited convective possibility relegated to the southeast zones. Starting Thursday, it starts to get a bit more interesting. 12z GFS/ECMWF forecast a much more amplified synoptic pattern, with a closed 570 dm low over Idaho 7 pm Wednesday, digging southeast as a rather potent trough (for August standards) over the central Rockies Thursday. This will set up a pattern we have not seen much of lately, with increased SWly midlevel flow by Thursday night, along with leeside cyclogenesis and dryline development. Clearly, the vast majority of rainfall with this pattern will remain well north of SW KS, as would be expected. Will need to monitor the trough's timing; currently ECMWF takes the best forcing for convection along the Pacific cold front/dryline through SW KS during the convective minimum of Thursday night/early Friday. NBM/GFS guidance is more robust with a relative max in the pop grids Thursday evening. Barring a significant capping inversion, isolated severe convection is plausible east of the dryline late Thursday. Minimal cooling behind this trough's passage, keeping afternoon temperatures in the 80s Friday and Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1013 AM CDT Sun Aug 15 2021 VFR is expected to prevail through this TAF cycle, outside of any convection. Long lived convective complex was slowly dying south of HYS as of 15z. Any isolated convective redevelopment this afternoon will likely not impact the airports, and kept the TAFs dry with only scattered cumulus. Scattered thunderstorms are more likely tonight through 12z Mon, with a weak shortwave entering the region, with this activity most likely near GCK/LBL. Typical of summer, have low confidence of direct terminal impacts, so only included VCTS/CB for now. S/SE winds will prevail through this TAF period outside of convection, with gusts of 20-25 kts at all airports Sunday afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 91 67 88 64 / 10 20 30 20 GCK 91 66 87 61 / 10 20 20 10 EHA 90 64 89 62 / 0 30 30 10 LBL 92 65 90 63 / 0 20 30 10 HYS 89 66 88 64 / 40 40 40 20 P28 93 68 90 68 / 10 20 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Aug 15, 3:35 AM CDT, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 335 AM CDT Sun Aug 15 2021 KSZ030-031-043>046-061>066-074>081-084>090-160845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 335 AM CDT Sun Aug 15 2021 /235 AM MDT Sun Aug 15 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms will be possible along the I-70 corridor this morning. Isolated thunderstorms will be possible again tonight starting in the west and spreading east. These storms are not expected to be severe at this time. Day 1 Hazards ------------- * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Scattered thunderstorms are possible Monday across the area shifting east into south central Kansas Monday night into Tuesday. These storms are not expected to become severe. A chance of thunderstorms will be possible during the mid to late part of the week. It is too early to tell if these storms will become severe. Days 2-7 Hazards ---------------- * Monday - Non thunderstorm wind: Limited risk * Tuesday - Non thunderstorm wind: Limited risk * Wednesday - Non thunderstorm wind: Limited risk * Thursday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Friday No hazards. * Saturday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Aug 15, 3:55 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
355 PM CDT Sun Aug 15 2021
KSZ030-152130-
Trego KS-
355 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of northeastern Trego
County through 430 PM CDT...
At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wakeeney, moving southeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wakeeney and Ogallah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3899 9959 3885 9991 3909 10004 3913 9993
3913 9978
TIME...MOT...LOC 2054Z 327DEG 5KT 3908 9986
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Aug 15, 4:30 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
430 PM CDT Sun Aug 15 2021
KSZ030-031-152200-
Trego KS-Ellis KS-
430 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of central Trego and
west central Ellis Counties through 500 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Wakeeney, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ogallah and Trego Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3892 9947 3875 9992 3908 10003 3913 9981
3913 9967
TIME...MOT...LOC 2129Z 335DEG 12KT 3904 9986
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Aug 15, 4:59 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
459 PM CDT Sun Aug 15 2021
KSZ030-152230-
Trego KS-
459 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of central Trego County
through 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trego Center. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Trego
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3906 9977 3870 9968 3870 10003 3906 9998
TIME...MOT...LOC 2159Z 349DEG 3KT 3885 9990
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:09 AM CDT | Special Weather Statement | DDC | Trego | 36 min |
| Aug 15, 3:46 AM CDT | Special Weather Statement | DDC | Trego | 29 min |
| Aug 15, 4:01 AM CDT | Flash Flood Warning | DDC | Ellis, Trego | 3 hr |
| Aug 15, 4:43 AM CDT | Special Weather Statement | DDC | Trego | 47 min |
| Aug 15, 5:13 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Trego | 47 min |
| Aug 15, 5:56 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 49 min |
| Aug 15, 6:44 AM CDT | Special Weather Statement | DDC | Rush | 31 min |
| Aug 15, 8:12 AM CDT | Special Weather Statement | DDC | Rush | 33 min |
| Aug 15, 8:47 AM CDT | Areal Flood Advisory | DDC | Ellis, Rush, Trego | 3 hr |
| Aug 15, 3:55 PM CDT | Special Weather Statement | DDC | Trego | 35 min |
| Aug 15, 4:30 PM CDT | Special Weather Statement | DDC | Trego | 30 min |
| Aug 15, 4:47 PM CDT | Areal Flood Advisory | DDC | Trego | 3 hr |
| Aug 15, 5:06 PM CDT | Special Weather Statement | DDC | Trego | 24 min |
| Aug 15, 5:29 PM CDT | Special Weather Statement | DDC | Trego | 31 min |
| Aug 15, 5:38 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 52 min |
| Aug 15, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 52 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.